My Dad was diagnosed with IPF , he was given Prednisone . He insists that after taking Prednisone, he coughs more and it is usually accompanied by thick mucus. The exertion in the coughing action causes his SpO2 level to drop drastically(below 70%) and heart beat rate also increases. No one believes him as the literature shows that prednisone is supposed to help with IPF. His doctor said that he can not stop the steroid abruptly so he needs to continue the dosage 10mg per day. He is reluctant to continue this treatment. Glad to know that someone has the same coughing experience. So, what is a better way to replace prednisone or combat this coughing issue?
I was put on prednisone and rhen switched to inhaled steroids. I suffered thick tenacious phlegm and coughing so severe that it exhausted me. I have since refused both prednisone and inhaled steroids and am much better for it. I use natural anti-inflammatories. However I do not have IPF, but COPD. I don't know if that makes a difference.
P.S. My pulmonary MD has a hard time accepting that I reacted in this way. Also the treatment caused me to suffer adrenal fatigue.
I have checked with many doctors, including internal medicine specialist, respiratory specialist and general practicioners, in regard to this issue. The answer I got was the same and that prednisolone wouldn't cause coughs and phlegms. Yet, my dad proved to me that as soon as he consumed the medicine, he coughed so badly that he felt like blacking out. Due to prolong usage of the steroid, he was adviced not to withdraw abruptly. He has no choice but to continue the treatment. The trouble is that whenever he refused to take the steroid, he sufferd a set back in his health (weak and frail). I don't know what to do as it bothers me to see him suffering day by day.
The producers of medications always downplay the side effects of their products, even going so far as to skew trials. Our doctors are conditioned by the drug houses since they are the major source of their information. The FDA always backs up the drug houses because of their vested interest. As a result we have to do our own investigations and run trials on ourselves. You and your father see the connection between prednisone and phlegm. Let the whole world tell you it isn't so. I am with you to say that it is. But the worst problem I found with prednisone and inhaled steroids is that they wreaked havoc with my adrenals.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.